The use of hyperinsulinemia-euglycemia therapy in the treatment of amlodipine overdose in a dog.Authors: Connor Ellis, DVMa*, Adesola Odunayo, DVM, MS, DACVECCaa Department of Small Animal Clinical Sciences, University of Florida, Gainesville, FL, USA*Corresponding author: email@example.comCo-author: firstname.lastname@example.orgDeclarations of interest: None.No financial support was provided for the preparation of this manuscript.There are no conflicts of interest to declare for this manuscript.Consent statement:Written informed consent was obtained from the owner of this patient to publish this report in accordance with the journal’s patient consent policy.Manuscript type: case reportKeywords: amlodipine, calcium channel blockers, dog, hyperinsulinemiaKey Clinical Message: Hyperinsulinemia-euglycemia therapy (HIET) can be used for treatment of hypotension as well as other clinical signs associated with calcium channel blocker toxicosis. The use of HIET should be considered for amlodipine toxicosis in dogs.IntroductionAmlodipine is a frequently prescribed drug used to control hypertension in human and small animal patients1. This dihydropyridine calcium-channel blocker (CCB) inhibits the influx of calcium ion into the cell through the L-type calcium channel, causing peripheral vasodilation and afterload reduction1. Amlodipine is metabolized by the liver, widely distributed and highly protein bound, with a long half-life of approximately 30 hours in dogs2. While generally well tolerated, reported adverse reactions of amlodipine have been described at doses within the recommended range of 0.1-0.4 mg/kg PO q243–5.The minimum oral toxic dose of each CCB has not been well established in humans or animals, but signs of toxicity have been reported in CCBs at therapeutic doses6. Toxic doses of CCBs have been associated with significant morbidity and mortality6. Clinical signs in affected animals commonly include bradycardia, bradyarrhythmias, and hypotension, with other recognized adverse effects including pleural effusion, gingival hyperplasia, peripheral edema, gastrointestinal distress, hypothermia, central nervous system depression, and electrolyte abnormalities6. While there are currently no consensus guidelines for the treatment of CCB toxicosis in human or veterinary medicine, several retrospective studies and case series have been published in the offering best practice recommendations6–9. A recent veterinary review on CCB toxicosis highlighted decontamination and cardiovascular optimization using fluids and vasoactive medications as the most important interventions. Therapeutic recommendations also included the use of glucagon or intravenous lipid emulsion as secondary options for refractory toxicoses, and other supportive therapies as needed6.An important therapeutic intervention that has resulted in improved patient outcomes over the last 15 years in human patients is hyperinsulinemic-euglycemic therapy (HIET), with multiple publications outlining its efficacy in the human literature10–12. HIET utilizes supraphysiologic doses of insulin, with human doses ranging from 0.5-2.0 U/kg/hour, and concurrent dextrose supplementation to maintain euglycemia12. In brief, blockade of the L-type calcium channels that result in the antihypertensive effect of CCBs also decreases the release of insulin from pancreatic beta cells and reduces glucose uptake by tissues by decreasing sensitivity to insulin, with concurrent vasodilation and hypoperfusion leading to negative inotropy. Increasing insulin availability encourages glucose utilization by the myocardium and suppresses phosphodiesterase III activity, leading to intracellular calcium influx and a positive inotropic effect6. Treatment with HIET is considered a first-line intervention in CCB toxicity in human patients13. There are limited reports of the use of HIET in CCB toxicity in clinical patients in veterinary medicine. There is one case report of survival after HIET was utilized for diltiazem toxicosis in one dog, and another report of HIET therapy utilized for amlodipine toxicosis in a cat, although HIET was discontinued after 3 hours due to refractory hypoglycemia14,15. There are also two animal model studies outlining efficacy of HIET for CCB toxicosis in anesthetized dogs16,17. To the authors’ knowledge, this is the first report describing a protocol for HIET for the treatment of amlodipine toxicosis in the dog.Case descriptionA 1-year-old spayed female mixed breed dog, weighing 14.8 kg, presented to the emergency service for evaluation of ataxia and lethargy approximately 48 hours after ingestion of at least 10 mg of amlodipine (at least a 0.7 mg/kg dose). The ingestion was not witnessed by the owner, but the dog had access to a bottle containing 8 tablets of 10 mg standard release amlodipine, of which one was missing, and half of another tablet had been chewed, resulting in a maximum exposure dose of ~1 mg/kg. The dog reportedly displayed no adverse clinical signs for 24 hours after the potential ingestion, then developed lethargy, anorexia, vomiting, and ataxia in the next 24 hours. After consultation with a poison control center (Pet Poison Helpline, SafetyCall International, LLC), immediate veterinary care was recommended.At presentation, the dog was hypothermic with a rectal temperature of 37.2°C (98.9°F), bradycardic (80 beats/min), tachypneic (52 breaths/min), and dull. The dog was weakly ambulatory and the physical exam was otherwise normal. Systolic blood pressure using a Doppler ultrasonographic device (Parks Medical Electronics, Inc.) was 65 mm Hg. Venous blood was obtained when the peripheral catheter was placed for a PCV/total solids and blood gas with electrolytes. Pertinent findings included a PCV of 54% and a total solids of 66 g/L, a mixed acid-base status, hypocapnia, hyponatremia, hyperkalemia, ionized hypocalcemia, hyperglycemia, hyperlactatemia, decreased bicarbonate, and azotemia (Table 1).TABLE 1. Serial venous blood gas analysis.